Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 3, 2012, 5:23 AM EST for 8 counties in South Carolina. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2012, 5:23 AM EST (10:23 UTC)
- Expired
- Mar 3, 2012, 6:30 AM EST
- In force
- 67 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 5:43 AM EST | TSTM WND DMG | Forest Acres, SC | SKYWARN SPOTTER REPORTED SOME TREES DOWN IN FOREST ACRES. |
| Mar 3, 5:47 AM EST | TSTM WND DMG | 11 Sw Camden, SC | DISPATCH REPORTED TREES DOWN IN ELGIN. |
| Mar 3, 5:56 AM EST | TSTM WND DMG | Camden, SC | DISPATCH REPORTED A COUPLE OF TREES AND POWERLINES DOWN ON MILL ST AND ALSO HWY 97 NEAR THE LAND FILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 4:39 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS52 KCAE 031023
SVRCAE
SCC017-039-055-057-063-075-079-085-031130-
/O.NEW.KCAE.SV.W.0015.120303T1023Z-120303T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EST SAT MAR 3 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 630 AM EST
* AT 521 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS EXTENDED FROM WINNSBORO
TO COLUMBIA. MOVEMENT WAS EASTWARD NEAR 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT JACKSON...
WOODFIELDS...ST. MATTHEWS...LUGOFF...LANCASTER...KERSHAW...IRWIN...
HEATH SPRINGS...GASTON...FOREST ACRES...ELGIN...EASTOVER...CAMDEN
AND ARCADIA LAKES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3461 8040 3443 8033 3429 8040 3428 8044
3424 8043 3417 8048 3375 8061 3357 8086
3350 8108 3352 8134 3364 8120 3367 8123
3422 8085 3439 8084 3448 8089 3471 8087
3477 8052
TIME...MOT...LOC 1021Z 281DEG 45KT 3446 8103 3387 8122
3359 8165
$$2 follow-up statements
804
WWUS52 KCAE 031100
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EST SAT MAR 3 2012
SCC039-057-031109-
/O.CAN.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
FAIRFIELD SC-LANCASTER SC-
600 AM EST SAT MAR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER AND FAIRFIELD
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3430 8040 3428 8044 3424 8043 3417 8048
3375 8061 3357 8086 3350 8108 3352 8134
3364 8119 3366 8119 3367 8123 3391 8085
3421 8067 3438 8063 3461 8044 3461 8041
3443 8033
TIME...MOT...LOC 1059Z 281DEG 45KT 3437 8047 3378 8066
3350 8109
$$
SCC017-055-063-075-079-085-031130-
/O.CON.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
KERSHAW SC-LEXINGTON SC-RICHLAND SC-CALHOUN SC-SUMTER SC-
ORANGEBURG SC-
600 AM EST SAT MAR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EST
FOR ORANGEBURG...SUMTER...CALHOUN...RICHLAND...LEXINGTON AND KERSHAW
COUNTIES...
AT 552 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF LIKELY SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING BETHUNE...TO CAMDEN...TO EASTOVER TO NORTH.
MOVEMENT WAS EASTWARD NEAR 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3430 8040 3428 8044 3424 8043 3417 8048
3375 8061 3357 8086 3350 8108 3352 8134
3364 8119 3366 8119 3367 8123 3391 8085
3421 8067 3438 8063 3461 8044 3461 8041
3443 8033
TIME...MOT...LOC 1059Z 281DEG 45KT 3437 8047 3378 8066
3350 8109
$$776
WWUS52 KCAE 031117
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 AM EST SAT MAR 3 2012
SCC055-063-085-031123-
/O.CAN.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
KERSHAW SC-LEXINGTON SC-SUMTER SC-
617 AM EST SAT MAR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR LEXINGTON
COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3375 8061 3357 8086 3350 8108 3352 8134
3364 8119 3372 8087 3388 8062 3386 8062
3385 8063 3384 8062 3382 8062 3379 8060
TIME...MOT...LOC 1113Z 281DEG 45KT 3434 8026 3375 8045
3347 8088
$$
SCC017-075-079-031130-
/O.CON.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
RICHLAND SC-CALHOUN SC-ORANGEBURG SC-
617 AM EST SAT MAR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EST
FOR ORANGEBURG...CALHOUN AND RICHLAND COUNTIES...
AT 606 AM EST...A LINE OF LIKELY SEVERE THUNDERSTORMS EXTENDED
ALONG A LINE EXTENDING THROUGH EASTOVER...SAINT MATTHEWS...
AND NORTH. MOVEMENT WAS EASTWARD NEAR 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3375 8061 3357 8086 3350 8108 3352 8134
3364 8119 3372 8087 3388 8062 3386 8062
3385 8063 3384 8062 3382 8062 3379 8060
TIME...MOT...LOC 1113Z 281DEG 45KT 3434 8026 3375 8045
3347 8088
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:52 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 3, 4:52 AM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 452 AM EST SAT MAR 3 2012 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS. SHOWERS WILL REMAIN OVER THE AREA THROUGH TONIGHT. DRY HIGH PRESSURE WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...CONFERENCE CALL WITH SPC HAS RESULTED IN ISSUANCE OF SEVERE THUNDERSTORM WATCH 67 FOR THE ENTIRE FORECAST AREA THROUGH 9AM. UPDATE FOR HEADLINES ALREADY ISSUED. PREVIOUS DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS TO CROSS THE MIDLANDS AND CSRA THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. INSTABILITY AND MOISTURE FLUX INCREASING INCREASING ACROSS THE AREA. DEEP LAYER SHEAR ALSO INCREASING AND THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING. MAIN THREAT WILL BE WIND DAMAGE AND POSSIBLY LARGE HAIL. STILL CANNOT RULE OUT AN ISOLATED TORNADO GIVEN HIGH SHEAR AND LOW CAPE ENVIRONMENT. THE FRONT IS EXPECTED TO MOVE THROUGH CENTRAL SC BY MIDDAY...THEN DECELERATE ACROSS THE EASTERN MIDLANDS AS A WAVE OF LOW PRESSURE DEVELOP ALONG THE FRONT. THE FRONT WILL MOVE TO THE COAST BY EARLY THIS EVENING. MILD AND BREEZY CONDITIONS THIS MORNING. EARLY MORNING TEMPERATURES IN THE UPPER 60S TO AROUND 70 ARE EXPECTED TO HOLD NEARLY STEADY FOR FALL SLIGHTLY BEHIND THE FRONT. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM. THE FRONT WILL BE OFF THE COAST THIS EVENING, BUT LINGERING RAINFALL IS LIKELY OVERNIGHT...ESPECIALLY IN THE EAST. STRONG LARGE SCALE FORCING AND UPPER LEVEL DIVERGENCE WILL OVERSPREAD THE REGION WITH THE APPROACH OF AN UPPER LEVEL TROUGH. HIGH SUNDAY WILL BE IN THE MID 50S TO LOWER 60S. SLIGHTLY MILDER TEMPERATURES IN THE LOW TO MID 60S ARE EXPECTED MONDAY. OVERNIGHT LOWS IN THE 30S WILL OCCUR SUNDAY MORNING...WITH FREEZING TEMPS POSSIBLE MONDAY MORNING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MUCH OF THE LONG TERM PERIOD. THIS WILL LEAD TO MORE DRY WEATHER AT LEAST THROUGH THURSDAY. FRIDAY WILL SEE THE HIGH MOVE FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME MORE SOUTHWESTERLY. THIS WILL ALLOW FOR A POSSIBLE INCREASE IN MOISTURE AND RAIN CHANCES...BUT CONFIDENCE NOT HIGH ENOUGH TO PUT MENTION OF RAIN IN FORECAST AT THIS TIME. AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG RADIATIONAL COOLING TUESDAY NIGHTS WITH HIGH PRESSURE OVER THE AREA. TEMPERATURES IN THE 30S WILL BE POSSIBLE BOTH TUESDAY AND WEDNESDAY MORNINGS. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF UPPER LEVEL RIDGING. && .AVIATION /10Z SATURDAY THROUGH WEDNESDAY/... MVFR CONDITIONS QUICKLY OVERTAKING THE AREA AND WILL DOMINATE THE PERIOD. COLD FRONT CURRENTLY MARCHING INTO THE UPSTATE WILL PUSH SHOWERS AND THUNDERSTORMS INTO CAE/CUB/AGS/DNL BETWEEN 10Z AND 11Z...THEN REACH OGB BETWEEN 11Z AND 12Z. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS GUSTS AND HAIL. STRONG WINDS ALOFT HAVE KEPT SURFACE WINDS GUSTY...HOWEVER HAVE KEPT WIND SHEAR IN TAFS AS WINDS ALOFT WILL INCREASE OVER THE NEXT COUPLE OF HOURS. COLD FRONT WILL PUSH OFFSHORE BY MIDDAY WITH LOW PRESSURE DEVELOPING ALONG THE COAST. THIS WILL KEEP SHOWERS AND MVFR TO IFR CONDITIONS OVER THE TAF SITES FROM THE AFTERNOON THROUGH THE END OF THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...RAIN ALONG WITH MVFR...POSSIBLE IFR...CONDITIONS CONTINUING THROUGH EARLY SUNDAY MORNING. BREEZY CONDITIONS POSSIBLE SUNDAY MORNING THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 3, 4:50 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EST SAT MAR 3 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 450 AM EST SAT MAR 3 2012 ...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. BREEZY CONDITIONS ARE EXPECTED FOR SUNDAY AND MONDAY...A LAKE WIND ADVISORY MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 4:03 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 61 min |
| Mar 3, 4:24 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 60 min |
| Mar 3, 4:52 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland | 83 min |
| Mar 3, 5:32 AM EST | Tornado Warning | CAE | Kershaw, Richland | 13 min |
| Mar 3, 5:55 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lee, Orangeburg and 1 more | 80 min |
| Mar 3, 7:17 AM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 58 min |
| Mar 3, 8:16 AM EST | Severe Thunderstorm Warning | CAE | Barnwell | 44 min |
| Mar 3, 8:54 AM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 51 min |
| Mar 3, 9:44 AM EST | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.